Texas, 2025Damaging Winds in Texas, August 17 to 19, 2025
August 17 to 19, 2025 · NWS SJT · 6 events in 3 counties and zones
The combination of strong instability and strong wind shear resulted in scattered severe thunderstorms across portions of the Concho Valley and Northern Edwards Plateau on the afternoon of the 19th. A few severe storms also occurred on the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of strong instability and strong wind shear resulted in scattered severe thunderstorms across portions of the Concho Valley and Northern Edwards Plateau on the afternoon of the 19th. A few severe storms also occurred on the 17th. The storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 17, 12:55 PM CST, 3 hours 50 minutes earlier. Its key messages:
- Mainly hot and dry today, with only isolated showers and storms possible north of a Sterling City to Brownwood line.
- Seasonably hot temperatures are expected this week. Isolated to widely scattered storms possible Monday, with better rain chances Wednesday through Friday.
Area forecast discussion, Aug 17, 12:55 PM CST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
155 PM CDT Sun Aug 17 2025
...New SHORT TERM...
.KEY MESSAGES...
- Mainly hot and dry today, with only isolated showers and storms
possible north of a Sterling City to Brownwood line.
- Seasonably hot temperatures are expected this week. Isolated to
widely scattered storms possible Monday, with better rain
chances Wednesday through Friday.
&&
.SHORT TERM...
(This evening through Monday)
Issued at 126 PM CDT Sun Aug 17 2025
A few showers and storms developing across portions of the Big
Country southward into the northwest Concho Valley this
afternoon. Some of this across the Big Country into the Red River
Valley is associated with the last of the weak tropical
disturbance that has been moved across the area the last 2 days.
Have added some small POPs into these areas based on satellite of
the developing Cu field.
For Monday, some of the CAMs like the HRRR and NAMNEST continue to
show very little convection across the area for Monday, while
others like the FV3 and ARW show a fairly healthy area of showers
and storms developing across the Big Country for Monday afternoon.
Given that the models seem to be underdoing convection the last
few days, will at least lean towards adding some POPs into much of
West Central Texas for Monday afternoon, at least for areas north
of a San Angelo to San Saba line. If nothing else, with highs in
the mid and upper 90s and afternoon dewpoints in the 60s, model
soundings show a largely uncapped air mass across the area so
having a mention of some small POPs seems appropriate.
&&
.LONG TERM...
(Monday night through next Sunday)
Issued at 1253 PM CDT Sun Aug 17 2025
Expansive but weak upper ridging over Texas into the Mississippi
Valley, will move westward and strengthen over the Southwest and
Central Rocky Mountain midweek, bringing This West Central Texas
under north to northwest flow aloft. At the surface, a very weak
cold front moves in Wednesday. Isolated showers and thunderstorm
activity Tuesday, may be enhanced by the weak cold front, to
scattered coverage Wednesday into Thursday. From Friday into the
weekend, the weak front either pushes south or washes out, with
rain potential mainly in southern sections along the I-10 and NW
Hill Country. Confidence on the coverage and amounts of the
rainfall is on the lower side, given the weak forcing this week.
&&
.AVIATION...
(18Z TAFS)
Issued at 1159 AM CDT Sun Aug 17 2025
VFR conditions will continue across West Central Texas terminals
through Monday morning. South winds will generally prevail at
around 10 knots but will gust at times to near 20 knots. A few
showers and storms will be possible but given the limited coverage
will leave out of the terminal forecast for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 77 99 77 98 / 10 20 10 30
San Angelo 75 98 74 97 / 10 20 10 30
Junction 71 98 72 98 / 0 10 10 40
Brownwood 74 97 74 97 / 10 20 10 30
Sweetwater 77 99 75 98 / 10 20 10 30
Ozona 73 97 72 96 / 10 10 10 40
Brady 73 95 74 95 / 10 20 10 30
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...07
LONG TERM....TP
AVIATION...04
In the hours before
Special weather statement, Aug 17, 4:35 PM CST, 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
535 PM CDT Sun Aug 17 2025
TXZ072-172315-
Tom Green TX-
535 PM CDT Sun Aug 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TOM GREEN COUNTY
THROUGH 615 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern San Angelo, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
San Angelo, San Angelo State Park, O.C. Fisher Reservoir, Lake
Nasworthy, Grape Creek, Goodfellow Air Force Base, and Harriet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.
&&
LAT...LON 3131 10040 3132 10053 3159 10056 3157 10024
TIME...MOT...LOC 2234Z 191DEG 16KT 3139 10044
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TPThunderstorm Wind, Tom Green
- When
- August 17, 4:45 PM CST
- Where
- Tom Green County, 3 mi SSE of San Angelo Res
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.440, -100.480
Public report on social media of damage to a fence of a residence.
Thunderstorm Wind, Tom Green
- When
- August 17, 5:10 PM CST
- Where
- Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.420, -100.510
Public report of 60 mph wind gusts from a downburst that damaged part of a fence line.
Thunderstorm Wind, Tom Green
- When
- August 17, 5:30 PM CST
- Where
- Tom Green County, 2.83 mi NNW of (Sjt)mathis Fld San
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.410, -100.510
Law enforcement reported fence line damage due to downburst winds. Winds estimated near 60 mph.
Thunderstorm Wind, Callahan
- When
- August 19, 1:55 PM CST
- Where
- Callahan County, 1.38 mi N of Clyde
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.420, -99.500
A trained spotter reported some wind damage to a house 1 mile north of Clyde, TX.
Thunderstorm Wind, Sutton
- When
- August 19, 3:20 PM CST
- Where
- Sutton County, 0.91 mi SW of Sonora
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 30.560, -100.640
NWS storm survey of wind damage to a wool warehouse. Significant wind damage to the metal roof of the warehouse. Winds were estimated at 85 mph based on the roof damage to the warehouse.
Thunderstorm Wind, Sutton
- When
- August 19, 3:20 PM CST
- Where
- Sutton County, 1.38 mi WSW of Sonora
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.560, -100.650
The Sutton County Sheriff's Office reported numerous roofs blown off, electrical power poles down, and numerous large trees down just south of Sonora off of U.S. HWY 277.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 17, 2025$289 million · 56 kt wind · 37 events
- Damaging Winds in Missouri, August 17, 2025$140,000 · 60 kt wind · 2 events
- Hail in North Dakota, August 17, 2025$100,000 · 1.75 in hail · 1 event
- Damaging Winds in Pennsylvania, August 17, 2025$31,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Maryland, August 17, 2025$16,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in South Dakota, August 17 to 18, 202555 kt wind · 11 events
- Damaging Winds in Arkansas, August 17 to 19, 202552 kt wind · 10 events
- Damaging Wind in Tennessee, August 17, 2025$15,000 · 1 event
- Lightning Strike in New Jersey, August 17, 20251 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 20255 events
- Damaging Winds in Louisiana, August 17, 202552 kt wind · 5 events
- Damaging Winds in Montana, August 17, 202556 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292536, 1292538, 1292544, 1292541, 1292542, 1292543.